General Question

westy81585's avatar

Can morning after pill make your period come early?

Asked by westy81585 (4311 points ) September 22nd, 2009

My g/f asked me to ask, and I’m a sucker (nah, actually I just really like her)... so….

She started her period, about 8 days after her last period ended, and about 6 days after having taken a morning after pill. Her last period was short (~3days), and she is on regular BC (which she actually started only about 2 weeks ago).

Has anyone had an early period as a result of a morning after pill?

Observing members: 0 Composing members: 0

10 Answers

casheroo's avatar

No, it has never caused me to bleed. Sounds like her cycle is just really messed up from all the hormones.

Likeradar's avatar

I’ve had both an early period and a late period after the Morning After Pill. I blamed it on what @casheroo suggested though- the hormones messed up my cycle.
She should definitely talk to her dr or a Planned Parenthood doc about any concerns though. And I assume you both know that bc pills take a full cycle to work, right?

DarkScribe's avatar

My only “morning after” pill is a large dose of vitamin B. It doesn’t make anything come early.

Cupcake's avatar

Other side effects of the morning after pill may include

* breast tenderness
* irregular bleeding
* dizziness
* headaches

from planned parenthood (click on What Are the Disadvantages of Emergency Contraception? )

MagsRags's avatar

As @Likeradar said, cycle could be shorter or longer after ECP emergency contraceptive pill
Studies have shown that women who take ECP early in their cycle will get their next period sooner than expected, and women who take it late in their cycle will delay their next period a bit.

The bleeding could also be a normal side effect of starting regular birth control pills. But glad she got started on something, because ECP is only about 80% effective, so not good long term birth control.

The_Inquisitor's avatar

Well, if you’re still interested… or in this case, your gf, i just learned in psychology today that sperm cells live for 72 hours, which is why females can still take the morning after pill. According to my psyc teacher, she must’ve been pregnant during that time but then the pill made it ‘shed’ out the sperm through menstruating… hopefully that made sense and/or helped. =D

EmpressPixie's avatar

@curiouscat No. You aren’t pregnant until it implants. Plan B/the morning after pill prevents fertilization and may prevent implantation. You are absolutely not pregnant when it does its thing. Beyond that, all indications show that if you are preggers and ingest some EC on accident, you’re going to stay preggers.

Spermies do live for 72 hours, but they also have a swim ahead of them. EC works best when used immediately because there is less of a chance the sperm have already reached the egg. That is why it decreases in effectiveness the longer you wait—there is a greater chance that you already got fertilized and they aren’t sure on the efficacy of it preventing implantation.

As for bleeding—it’s probably just withdrawal bleeding. From the wikipedia article: Temporary disruption of the menstrual cycle is also commonly experienced. If taken before ovulation, the high doses of progestogen in levonorgestrel treatments may induce progestogen withdrawal bleeding a few days after the pills are taken. One study found that about half of women who used levonorgestrel ECPs experienced bleeding within 7 days of taking the pills. If levonorgestrel is taken after ovulation, it may increase the length of the luteal phase, thus delaying menstruation by a few days.

So the short answer is that it looks like there is no reason to be concerned, but if your girlfriend is still uneasy about it, she should absolutely contact a Planned Parenthood specialist. Her health is nothing to play around with.

LKidKyle1985's avatar

Westy, I am afraid to ask what you did.

BBQsomeCows's avatar

yes, it has all sorts of ‘delightful’ effects acting essentially the same as chemical female birth control

MagsRags's avatar

@BBQsomeCows you seem to have some issues and misinformation, based on your comment in another thread about contraception with the birth control in general. You might want to start a thread to invite some discussion.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther